MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 LT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 LT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74023261
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924); Arthralgia (2355); Joint Dislocation (2374); Subluxation (4525); Joint Laxity (4526)
Date of Event 05/12/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery had been performed on an unspecified date with a journey bcs system, the patient experienced pain.A revision surgery was performed on (b)(6) 2023 to address this adverse event.Intraoperatively, it was noticed that the journ art ins bcs std 5-6 lt 9 was broken.As a consequence, the whole construct had to be changed.The current patient's health condition is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case(b)(4).Additional information: e1 (phone number of contact is (b)(6).
 
Event or Problem Description
It was reported that, after a left tka surgery had been performed on (b)(6) 2011 with a journey bcs system, the patient experienced pain and femorotibial dislocation after a fall on (b)(6) 2023.A revision surgery was performed on (b)(6) 2023 to address this adverse event.Intraoperatively, it was noticed that the journ art ins bcs std 5-6 lt 9 was broken.As a consequence, the whole construct had to be changed.The patient is in good health condition after this procedure.
 
Additional Manufacturer Narrative
Additional information: d10 (concomitant added), h6 (component code, type of investigation, investigation findings, investigation conclusions), h7,h9 (recall number for field action implemented in 2018).Results of investigation: the associated devices were returned and evaluated.A visual inspection of the returned devices reveals the insert post is fractured off.The post was returned.The visual also reveals the insert is still attached to the tibial base.The femoral was returned as well.The tibial base and femoral reveal a lot of foreign matter stuck on both devices.The knee insert post fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the reported pain.According to the complaint, a revision was performed to address the adverse event on 6-14-2023, however, the date of implantation is unknown.Intra-operatively it was noted the journ art ins bcs std 5-6 lt 9 was broken, and the surgeon had the change the whole construct.Since no other information was provided and the patient's health condition is unknown, no further clinical/medical assessment can be rendered at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review of previous implemented actions revealed that it was recommended to undertake a field safety corrective action in each regulatory jurisdiction where the device was sold to inform surgeons of the higher expected risk of revision.It was communicated that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.A review of instructions for use for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.According with material specification, the quality and manufacture of ultra-high-molecular-weight polyethylene (uhmwpe) as ram-extruded gur 1050 rod and compression-molded gur 1020 rod and plate shall be controlled.This material is used in the manufacture of surgical implants and instruments, and can be considered a surgical grade of uhmwpe meeting the requirements of astm f648 and iso 5834-2.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Corrected data: h9, h3 (device returned for analysis).
 
Additional Manufacturer Narrative
Updated results of investigation: the associated devices were returned and evaluated.A visual inspection of the returned devices reveals the insert post is fractured off.The post was returned.The visual also reveals the insert is still attached to the tibial base.The femoral was returned as well.The tibial base and femoral reveal a lot of foreign matter stuck on both devices.The knee insert post fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that based on the information provided, the root cause of the reported joint laxity, subluxation, pain, broken inlay post and femorotibial dislocation and the subsequent revision was the reported fall.Although we cannot exclude the patient age, history of retro-patellar arthritis and the product evaluation results indicating the knee inserts post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity as contributing factors.Per the instructions for use for knee systems document, ¿the patient should be warned that the device does not replace normal healthy bone, and that the implant can break or become damaged as a result of strenuous activity or trauma, and it has a finite expected service life and may require replacement in the future.¿ it cannot be concluded that the reported clinical symptoms are related to a malperformance of the implant or implant failure versus the 12 years¿ time implanted.The patient impact was the reported joint laxity, subluxation, pain, broken inlay post, femorotibial dislocation and the subsequent revision surgery cannot be determined.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that this event was previously identified.It was recommended to undertake a field safety corrective action in each regulatory jurisdiction where the device was sold to inform surgeons of the higher expected risk of revision, audit accounts where the devices were supplied before the phase out of the product to ensure that no further inventory remains available for implantation at those sites and ensure clear communication that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.A review of instructions for use for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.According with material specification, the quality and manufacture of ultra-high-molecular-weight polyethylene (uhmwpe) as ram-extruded gur 1050 rod and compression-molded gur 1020 rod and plate shall be controlled.This material is used in the manufacture of surgical implants and instruments, and can be considered a surgical grade of uhmwpe meeting the requirements of astm f648 and iso 5834-2.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURN ART INS BCS STD 5-6 LT 9
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17299298
Report Number1020279-2023-01431
Device Sequence Number7146013
Product Code JWH
UDI-Device Identifier03596010555205
UDI-Public03596010555205
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/14/2019
Device Model Number74023261
Device Catalogue Number74023261
Device Lot Number09AM10644
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/16/2023
Supplement Date Received by Manufacturer09/06/2023
09/14/2023
11/03/2023
Initial Report FDA Received Date07/11/2023
Supplement Report FDA Received Date09/08/2023
09/16/2023
11/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/14/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0003-2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 74022225 / LOT: 10EM03591
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age68 YR
Patient SexMale
Patient Weight84 KG